Texas, 2007

Flash Flooding in Texas, March 12, 2007

March 12, 2007 · NWS LUB · 2 events in 2 counties and zones

Afternoon thunderstorms produced locally heavy rainfall on the 12th, and capped off a three day period that saw widespread two to five inch rainfall totals over the South Plains. |Flash flooding was largely limited to urban areas, however, some damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Afternoon thunderstorms produced locally heavy rainfall on the 12th, and capped off a three day period that saw widespread two to five inch rainfall totals over the South Plains. |Flash flooding was largely limited to urban areas, however, some damage was reported. The greatest impacts were in Lubbock County where flooding of many city streets resulted in more than twenty stalled vehicles and up to $120,000 in damages. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 12, 10:26 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 12, 10:26 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT MON MAR 12 2007

.UPDATE...
CURRENT FORECAST APPEARS TO BE ON TRACK. NO CHANGES PLANNED ATTM.

MID/UPPER LEVEL LOW CONTINUES TO SPIN OVER FAR SOUTHEASTERN NEW
MEXICO/PERMIAN BASIN. SCATTERED/NUMEROUS SHOWERS CONTINUE TO
GENERATE OVER THE CENTRAL/WESTERN SOUTH PLAINS NORTH OF THIS
FEATURE. ALTHOUGH RAINFALL RATES ARE RELATIVELY LIGHT /.05 TO .1
INCH/HR / PERSISTENT TRAINING OVER THE CENTRAL FA HAS RESULTED IN
1+ INCH TOTALS SINCE MIDNIGHT OVER THE CENTRAL SOUTH PLAINS.
FLOODING ISSUES...IF ANY SHOULD BE LIMITED TO URBAN/FLOOD PRONE
AREAS.

THUS FAR...RAIN COMBINED WITH A GENERAL NORTHERLY COMPONENT OF THE
LOW LEVEL WIND PROVIDING LESS THAN IDEAL UPSLOPE...HAS WORKED TO
MINIMIZE FOG. HOWEVER...VISIBILITIES MAY LOWER IN FOG OVER THE
NORTHEASTERN FA LATER TODAY...AND AREAWIDE TONIGHT.

A MID LEVEL DRY SLOT IS NOTED IN VAPOR IMAGERY WRAPPING EAST OF THE
LOW OVER THE EASTERN SOUTH PLAINS. ALTHOUGH THIS MAY HELP TO LIMIT
OVERALL COVERAGE INITIALLY...SOLUTIONS DEPICT INCREASING /YET WEAK/
INSTABILITY/CONVECTION AFTER NOON WITH ANY BREAKS IN OVERCAST THAT
DO MANAGE TO DEVELOP. THIS IS FEASIBLE GIVEN PROXIMITY OF MID LEVEL
COLD CORE.

&&

.AVIATION...
MODERATE SHOWERS WILL CONTINUE TO IMPACT KLBB THROUGH EARLY
AFTERNOON...WITH MORE SCATTERED ACTIVITY POSSIBLE AT LATER PERIODS.
ALTHOUGH A LESSER THREAT OF SHOWERS EXIST AT KCDS...VISIBILITIES MAY
BRIEFLY APPROACH 1/4 MILE IN FOG.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        53  42  67  39  77 /  70  30  30  10   0
TULIA         56  44  63  39  75 /  70  40  30  10   0
PLAINVIEW     56  46  65  43  75 /  70  50  40  10  10
LEVELLAND     55  45  67  40  77 /  80  70  50  10   0
LUBBOCK       56  48  66  45  77 /  70  60  50  10  10
BROWNFIELD    56  44  69  45  79 /  80  70  50  10  10
CHILDRESS     63  50  71  49  75 /  70  40  30  20  10
SPUR          59  48  70  43  78 /  70  50  30  20  10
ASPERMONT     63  50  73  46  77 /  70  50  30  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Mar 12, 4:53 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
553 AM CDT MON MAR 12 2007

TXZ021>044-131100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
553 AM CDT MON MAR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FLOODING

AN UPPER LEVEL LOW WILL CONTINUE TO LIFT SIGNIFICANT MOISTURE UP
OVER WEST TEXAS THROUGH TONIGHT. MODERATE TO OCCASIONALLY HEAVY
RAINFALL COULD CAUSE SOME MINOR FLOODING...ESPECIALLY NEAR
CONSTRUCTION ZONES AND OTHER POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
PLEASE PASS ALONG ANY OBSERVED FLOODING. MOTORISTS SHOULD NOT
DRIVE INTO WATER OF UNKNOWN DEPTH.

The radar

The Lubbock radar (KLBB), 14 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lubbock

When
March 12, 12:57 PM CST to 3:00 PM CST
Where
Lubbock County, 5 mi W of Lubbock to Lubbock
Cause
Heavy Rain
Property damage
$115,000
Reported by
Law Enforcement
Coordinates
33.580, -101.937

Flash flooding was widespread in the western and northwestern portions of Lubbock. Flowing flood waters ran down a number of city streets including: Frankford Avenue, Quaker Avenue, 4th Street, 18th Street, 66th Street, and Spur 327. |The Lubbock Police Department reported that twenty-one vehicles were disabled in the flood waters. At least thirteen accidents were attributed to the weather. No major injuries were reported, but a few motorists were assisted in evacuating their flooded vehicles. Property damages were estimated to total $120,000 in the city.|

Flash Flood, Hockley

When
March 12, 2:00 PM CST to 4:00 PM CST
Where
Hockley County, Levelland to 4 mi N of Levelland
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.580, -102.370

Local newspapers reported widespread flash flooding in the Levelland vicinity. More than one foot of water was reported flowing over parts of Farm to Market Road 2130 north of Texas Highway 114. Eight inches of water flowed over Texas Highway 114 in the city, numerous city streets also were inundated.|

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18327, 18331.